The Patient for Electroconvulsive Therapy
A 68-year-old woman with a history of recurrent depression was scheduled for a course of electroconvulsive therapy (ECT), 3 treatments per week for at least 2 weeks, on an outpatient basis. She had received several courses of ECT in the past and her condition had improved significantly for 8–12 months. Her only current medication was lithium. She complained of not being able to attend to her usual daily activities. She had a history of hypertension with poor medication compliance attributed to episodes of orthostatic hypotension.
Past hospital records indicated that the patient had moderate hypertension on no medication. In the ECT room she was always hypertensive. In addition, on two previous treatment occasions, her blood pressure (BP) was significantly increased after ECT. On another occasion, she developed hypotension after a hypertensive episode and required intravenous fluid resuscitation. Later, her husband recalled that she had refused to drink fluids for the previous two days.
The patient’s most recent anesthetic and ECT records showed that the required dose of methohexital had been between 50 and 80 mg and the dose of succinylcholine was 40 mg; however, at that time she was not taking lithium.
Laboratory analyses and electrocardiogram (ECG) were within normal limits. X-rays of the cervical and thoracic spine showed generalized osteoporotic changes. Medical consult concluded that hypertension prior to ECT was related to anxiety.
Physical examination revealed an extremely anxious, slim woman weighing 58 kg. She had removable upper and lower dentures. The lungs were clear to auscultation, and no heart murmurs were present. Vital signs were blood pressure 140/85 mmHg, heart rate 82/min, respiratory rate 16/min.
The anesthetic and ECT plans were discussed with the psychiatrist and internist. Use of nitroglycerin ointment in the ECT room was recommended to stabilize her BP. Close attention to maintenance of adequate fluid intake was emphasized to the patient and her family.
KeywordsTrigeminal Neuralgia Neuroleptic Malignant Syndrome Malignant Hyperthermia Electroconvulsive Therapy Nitroglycerin Ointment
Unable to display preview. Download preview PDF.
- 4.Maletzky BM: Multiple-Monitored Electroconvulsive Therapy. Boca Raton: CRC Press, 1981, pp 1–12.Google Scholar
- 5.Cerletti V, Bini L: Un nuovo metodo di shockterapia “L’electro-shock.” Bull Acad Med Roma 1938;64:136–38.Google Scholar
- 7.Holmberg AG, Thesleff S: Succinylkolinjodid som muskelavslappande medel via elektroshock behandling. S Nor Med 1951;46:1567–70.Google Scholar
- 12.Kalinowski LB: Convulsive Therapies, in H Kaplan, A Freedman, B Sadock (eds): Comprehensive Textbook of Psychiatry /III. Baltimre: Williams & Wilkins, 1980, pp 2335–42.Google Scholar
- 15.Cascorbi HF: Perianesthetic Problems With Nonanesthetic Drugs, in SG Hershey (ed): ASA Refresher Courses in Anesthesiology. Philadelphia: JB Lippincott Co., 1978, pp 15–30.Google Scholar
- 18.Foster MW Jr, Gayle RF Jr: Dangers in combining reserpine with electroconvulsive therapy. JAMA 1955;154:257–60.Google Scholar